Pharmaceutical drugs, when used correctly, save lives and help improve our quality of life. But pharmaceutical drugs also have side effects. This is common knowledge. And one thing few people realize is the degree to which they can rob you of essential vitamins and minerals.
In fact, you could be taking a medication to help control one condition and end up with a nutrient deficiency and other unexpected health problems. It happens all the time. But it’s completely unnecessary.
If you're taking any drug on a regular basis – even aspirin – keep reading. You’ll find out which nutrients you need to take to avoid a vitamin or mineral deficiency with 10 of the most popular medications.
Sarah went to see her doctor because she was having migraine headaches. He immediately prescribed an anticonvulsant drug to treat her headaches. Doctors prescribe anticonvulsants to treat seizure disorders, migraines, chronic pain, and anxiety. And it worked for Sarah – better than she expected.
One day, though, she noticed she had lost some of her muscle strength. When she talked to her doctor, he said it was because of her age – it was normal.
But when Sarah did some digging into the medications she was taking, she realized that one of the side effects of the anticonvulsant she was taking was weak muscles. No one explained to her that this could happen. And her doctor dismissed the idea that the drug was to blame. However, it could be.
In one study, more than 10% of people taking anticonvulsants were extremely low in calcium. And all of the patients taking anticonvulsants were low in vitamin D.
That's not all. One study found that more than 75% of patients who were taking Depakote were low in L-carnitine. A deficiency in this amino acid can cause muscle weakness, and poor fat absorption (including the healthy fats from fish and flax oils, and vitamins A, D, and E). Sarah’s doctor didn’t mention that all she had to do to prevent the muscle loss was to take l-carnitine. It really was that simple.
Anticonvulsants are only one of many types of medications that deplete nutrients your body needs to be healthy and strong.
The Most Common Drugs on the Market
Take aspirin, for instance. It’s the most common and most frequently overused over-the-counter drug in the country. Doctors prescribe it for pain and to thin the blood to prevent heart attacks and stroke. But aspirin also decreases the absorption of vitamin C and folic acid. Here’s how you can know if your aspirin intake is causing these deficiencies.
It starts with wounds that heal slowly. Or maybe you get sick frequently. If you notice these signs, you could be low in vitamin C. Or perhaps you notice you’re depressed, struggle to sleep, or suffer from anemia and fatigue. These symptoms could be the result of a folic acid deficiency. As we age, it’s common for folic acid to become low. This is most likely due to low consumption of foods that are high in folic acid (i.e., dark green leafy vegetables) and taking aspirin or other medications that interfere with its absorption. Taking supplements of vitamin C and folic acid can reverse the deficiency and the symptoms you’re experiencing.
Another popular and over-prescribed drug is the antacid. While antacids can help reduce acid reflux, they only suppress symptoms. They don't address the underlying cause, which can be a malfunctioning valve in the esophagus or even low stomach acid. If you suffer from low stomach acid, taking antacids can make your problem worse. Even if you have excess stomach acid, taking antacids can lower your levels of protein, calcium, magnesium, zinc, and iron. This is because they all need acid to break them down where your body can utilize them.
In addition, antacids decrease the absorption of vitamin B12, folic acid, and vitamin D. Very high amounts of vitamin D (5,000 IU daily) are protective against colds, flu, breast cancer, and osteoporosis. If you've been taking antacids for a year or more, ask your doctor to check your vitamin D and vitamin B12 levels. You may be deficient. When you reverse this deficiency you can strengthen your bones and avoid colds and flu.
Antibiotics are another overused drug that can disrupt the balance of good and bad bacteria in your intestines by killing off the good guys as well as the bad. You need enough beneficial bacteria to utilize B vitamins and vitamin K. Different antibiotics contribute to different deficiencies. Some increase the excretion of calcium and magnesium, which can lead to osteoporosis. Others contribute to poor absorption of calcium, magnesium, zinc, and iron.
So what can you do? After any course of antibiotics, take extra probiotics (friendly bacteria) for one to three months. But don't dismiss other possible nutrient deficiencies. Ask your pharmacist which deficiencies you might have incurred from taking any particular antibiotics during the past six months.
Other Popular Drugs That Cause Nutrient Deficiencies
Almost one out of three adults in this country has high blood pressure. Many take medications to force their blood pressure lower. Blood pressure drugs such as propranolol and other beta-blockers prevent CoQ10 from getting into the heart muscle. So do some hypertensives like Clonidine, guanfacine, and alpha-methyldopa. Low levels of CoQ10 are seen in people with congestive heart failure.
Vasodilators also deplete vitamin B6, which can cause depression, anxiety, low libido, water retention, and blood sugar imbalances. If you're taking blood pressure medications, consider supplementing with CoQ10 and vitamin B6.
The diabetes drug Metformin (Glucophage, Diaformin) is the most popular anti-diabetic drug in the country. All of the Metformin drugs deplete vitamin B12 and folic acid, which can lead to anemia. Patients taking metformin over a long period of time can have significantly low B12 levels. The result of this deficiency is an increase in homocysteine, an amino acid associated with inflammation and heart disease. That’s because the B vitamins lower dangerous homocysteine. If you're taking oral medications for diabetes, make sure you're taking a strong multivitamin, with well-absorbed B vitamins.
4 More Drugs That Cause Nutrient Deficiencies
Doctors who prescribe diuretics cause your body to excrete potassium, which is why most people using diuretics have to take supplemental potassium. But there’s another deficiency these drugs cause that most doctors overlook. They also deplete magnesium. This can lead to fibromyalgia, asthma, allergies, PMS, heart disease, and osteoporosis. But that’s not all. Some diuretics significantly decrease zinc levels, which can lead to thinning hair, loss of taste and smell, and lower immunity. Diuretics can also increase the excretion of vitamin B6, ascorbic acid, calcium, sodium, and chloride. Talk with your pharmacist today about the diuretic you're presently taking and discuss any possible nutrient depletion.
Another common class of drugs that causes nutrient deficiencies is synthetic hormones. We've all heard about hormone therapy and breast cancer. But few people know that one estrogen, oral estradiol, can cause a vitamin B6 deficiency. A deficiency in B6 affects your body's tryptophan metabolism. Simply speaking, this means that depression is a side effect from taking estradiol.
Estrogens also increase the body's absorption of magnesium into the bones. This may sound positive, but every imbalance has its cost to your health. Increased magnesium absorption in your bones reduces blood levels of magnesium, altering the ratio of calcium to magnesium. The result is increased blood coagulation and a higher risk for blood clots (which can lead to heart attacks or stroke).
Statins lower cholesterol and are supposed to prevent coronary artery disease. Unfortunately, they do this at a cost to your health. Your heart and brain use the most CoQ10, an antioxidant needed to make energy. In the complicated pathway that leads from high to lower cholesterol, statins significantly lower blood levels of CoQ10. Two nasty side effects from statins are liver and muscle toxicity. Having enough CoQ10 can counteract this toxicity. Anyone taking statins should take 100 mg or more of supplemental CoQ10 (as Ubiquinol) a day.
Finally, steroids reduce inflammation and suppress the immune system. This is only a good idea if you have an autoimmune disease, such as lupus or MS, and want to stop your immune system from attacking itself. But steroids increase osteoporosis by reducing calcium absorption and increasing calcium excretion. When you use steroids over a long period of time, you also decrease magnesium. You can't have strong, dense bones without calcium and magnesium. Steroids lower other nutrients as well, including potassium, zinc, copper, and very possibly vitamins C and D.
Bottom Line: If you're taking any medications, begin by taking a good, high-potency multivitamin/mineral. A strong multi will slowly begin to counteract nutrient depletion. Then take a closer look at each medication you're taking and increase the nutrients they're depleting.
Before you begin taking any drug, consult your pharmacist to find out which nutrients (if any) it might deplete. Don’t just assume your medications won’t cause a deficiency. Many medication side effects are the direct result of nutrient deficiencies – and can be avoided by taking the right nutrients along with the drug. Be sure the supplements you use to counteract any depletion are good quality, well-absorbed products.
Meletis, C.D., ND, and N. Zabriskie, ND. ''Common nutrient depletions caused by pharmaceuticals,'' Alternative & Complementary Therapies, February 2007.